Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 281, NWS Phoenix, AZ

September 21, 2022Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Sep 21, 2022, 7:14 AM MST for Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 21, 2022, 7:14 AM MST (14:14 UTC)
Expired
Sep 21, 2022, 10:00 AM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 2.2 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2022-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2022-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 4:54 AM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 21, 4:54 AM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
454 AM MST Wed Sep 21 2022

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Deep moisture is now in place resulting in heightened chances for
showers and thunderstorms. Rain chances peak the next two days
before gradually diminishing. Much of the activity will be focused
over Arizona with lesser chances in southeast California.
Expansive cloud cover will yield below normal temperatures the
next several days followed by readings warming back towards the
seasonal normal into the weekend.

&&

.DISCUSSION...
Scattered rain showers and a few thunderstorms have been moving
through the area the last couple of hours and are still ongoing at
this time. Due to quick storm motions rainfall accumulations have
not been that significant with most locations seeing less than a
tenth of an inch, but a few locations near Tonto Creek saw up to a
half inch. The thermodynamic environment remains favorable for
additional activity with locally up to 1000 J of MUCAPE per the
RAP analysis and 20-30 kts of effective bulk shear. Moisture
content is also elevated with PWAT near 1.5-1.8" for much of the
area. In terms of forcing, broad ascent continues due to
diffluence aloft. Most of the recent shower activity was focused
along a low level weakly frontogenetical boundary with enhanced
omega values along and ahead of it. As this feature moves north a
few showers may continue for the next few hours but coverage
should gradually diminish as subsidence increases. A secondary
band of light precipitation has also been ongoing along the
moisture gradient in western Maricopa County down through Yuma
County. This area of showers will also persist for a few more
hours and gradually move northwest with time.

Deep moisture advection will continue into the day today with
PWAT topping out near 2" by this afternoon, which is above the
99th percentile for this time of year, and dew points will climb
into the mid-60s across Southern AZ. A stalled north- south
oriented boundary/moisture gradient near the Lower Colorado River
will keep most of the deep moisture out of Southeast CA. This
bountiful moisture will support scattered shower and thunderstorm
development today. In terms of the convective evolution, HREF
guidance is in good agreement that after the current showers die
off, most of the morning hours should be pretty quiet. By late
morning or early afternoon additional activity will develop as the
lower atmosphere finally saturates and CAPE increases. MUCAPE may
approach 1000 J/Kg during this period. Further, mid level lapse
rates steepen slightly due to a glancing blow of a shortwave to
the northwest. In spite of these favorable factors, any lower
level forcing will be poorly defined which will ultimately limit
the ability for strong convection to develop where the moisture
content is maximized. Still, HREF guidance is quite confident (and
it conceptually makes sense too) that numerous showers and
thunderstorms will form during this afternoon. Many locations will
see rain totals of less than 1/4", but any location that sees
training storms develop could see much higher totals, perhaps as
high as 1- 2". A Flood Watch is in effect to account for this
risk. As a reminder, a Watch means conditions will be favorable
for flash flooding and does not mean you will experience it.

We are also watching a low, but non-zero, severe thunderstorm chance
today, mostly west of the Phoenix metro area. Surface to 6km
shear will be fairly high, upwards of 30-35 kts near the CO River
and decreasing eastward. The shear will support some organized
thunderstorm development and SBCAPE increasing through afternoon
heating Wednesday will support some strong updrafts. Strong wind
gusts and small hail will be the primary risk with precip loading.
Although the lower LCLs and associated lower DCAPE will limit the
overall wind potential. There may be an area from La Paz County
to western Maricopa County where conditions could come to together
to support an isolated supercell or two. Surface to 3 km SRH will
be decent for our area, up to 100-150 m2/s2, and the PBL lapse
rates will be fairly high, but the LCL heights will will likely
still limit any tornado threat over the lower deserts.

Shower and thunderstorm activity will continue into Thursday but
will become increasingly tied to the higher terrain where showers
or storms could still lead to localized flash flooding if training
develops. Convective coverage will continue to wain into the
weekend with any remaining activity ending by Sunday. Temperatures
will run well below normal through Thursday but will pop back up
to near normal Friday and onwards as upper level ridging returns
to the area and the boundary layer dries out significantly.

&&

.AVIATION...Updated 1150Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

The main aviation impacts today will involve scattered showers
and thunderstorms, particularly mid afternoon to early evening and
their associated lower CIGs and very brief lower VSBYs. Winds
early this morning should mostly remain southeasterly, but are
likely to shift out of the south and then southwest later this
morning. Shower activity could impact the Phoenix metro as early
as mid morning, but confidence is a bit low on the timing and
areal coverage of the activity. CIGs are also likely to lower to
between 6-8K feet later this morning.

There will likely be a few hour period this afternoon/early
evening where scattered thunderstorms will impact the area, with
the current thinking showing 21-00Z the period with the highest
likelihood of potentially impacting area terminals. Erratic wind
shifts with gusts to 20-25kts seem fairly likely with any storm
activity later today, but with wind directions likely favoring the
southwest. Current probabilities for winds above 30 kts peak late
afternoon/early evening at around 20%.

Southeast California/Southwest Arizona including KIPL and KBLH:

Little to no weather issues will exist through tonight. Winds will
continue to be fairly light, favoring the southeast at KIPL this
afternoon and the west starting this evening. Winds at KBLh will
continue to favor a southerly direction with some afternoon wind
gusts to around 20 kts possible. Midlevel moisture and CIGs of
10-12K ft are expected through at least this afternoon.

&&

.FIRE WEATHER...
A large moisture surge today through Thursday will result in a 30-
70% chance of rain for areas east of the Colorado River and 5-20%
chance west of the river. These factors along with elevated RH
values will lead to minimal fire weather concerns. A gradual
drying trend begins on Thursday afternoon but a few storms will
remain possible into Friday or Saturday. Min RH will fall to
15-25% by the weekend with mostly light diurnal winds and high
temperatures approaching 100 degrees once again in the lower
deserts.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch through this evening for AZZ533-534-537>563.

CA...None.
&&

DISCUSSION...Hodges/Benedict
AVIATION...Kuhlman
FIRE WEATHER...Hodges

In the hours before

Special weather statement, Sep 21, 5:35 AM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
535 AM MST Wed Sep 21 2022

AZZ538-211300-
Tonopah Desert AZ-
535 AM MST Wed Sep 21 2022

...A strong thunderstorm will impact portions of Maricopa County
through 600 AM MST...

At 535 AM MST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Palo Verde Nuclear Generation Station, or 13 miles
south of Tonopah, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tonopah, Palo Verde Nuclear Generation Station, Wintersburg and
Hassayampa.

This includes AZ Interstate 10 between mile markers 94 and 103.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3318 11293 3329 11310 3354 11291 3339 11267
TIME...MOT...LOC 1235Z 215DEG 24KT 3330 11297

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CK
Special weather statement, Sep 21, 6:13 AM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
613 AM MST Wed Sep 21 2022

AZZ538-540-211345-
Buckeye/Avondale AZ-Tonopah Desert AZ-
613 AM MST Wed Sep 21 2022

...A strong thunderstorm will impact portions of Maricopa County
through 645 AM MST...

At 613 AM MST, Doppler radar was tracking a strong thunderstorm over
Palo Verde Nuclear Generation Station, or 8 miles southeast of
Tonopah, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Buckeye, Palo Verde Nuclear Generation Station, Wintersburg and
Hassayampa.

This includes AZ Interstate 10 between mile markers 96 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3327 11280 3338 11298 3365 11282 3350 11254
TIME...MOT...LOC 1313Z 216DEG 20KT 3340 11285

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CK

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 5:19 AM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Sep 21, 5:35 AM MSTSpecial Weather StatementPSRMaricopa25 min
Sep 21, 6:13 AM MSTSpecial Weather StatementPSRMaricopa32 min
Sep 21, 6:20 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Sep 21, 7:00 AM MSTAreal Flood AdvisoryPSRMaricopa14 min
Sep 21, 7:59 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Sep 21, 10:12 AM MSTFlash Flood Warning Considerable damage threatPSRMaricopa6 hr
Sep 21, 10:50 AM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Sep 21, 12:58 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Sep 21, 1:18 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa, Pinal8 hr
Sep 21, 1:41 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Sep 21, 4:36 PM MSTFlash Flood Warning Considerable damage threatPSRYuma4 hr
Sep 21, 4:43 PM MSTFlash Flood Warning Considerable damage threatPSRYuma4 hr
Sep 21, 4:48 PM MSTSpecial Weather StatementPSRLa Paz42 min
Sep 21, 4:52 PM MSTSpecial Weather StatementPSRLa Paz38 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.